I'm a 28 year-old male with 3 independent diagnoses of ADHD that I received only in the last year. I have been trying out various dosages of Concerta for the last month. I was given a prescription for 18 mg and was told to experiment with the dosage a little. I only did that on the weekends as I was unsure how well I'd do at work while on the med.
I generally found the experience very positive and just like I expected (I had done a tremendous amount of research into ADHD medication and its effects, which was one of the reasons I was encouraged to experiment, having that much knowledge and knowing what to expect). I had severe social and personal problems due to the symptoms of ADHD, but managed to develop my own coping strategies (I had managed to come up by myself with almost everything I later learned the literature suggests). However after I got my degree I realized that without an external structure pushing me to discipline myself, I just would not, and just sailed by going by the "least effort" rule. Also, my ADHD is not mild, so I have to use all my time and energy on managing and preventing the associated trouble. With a plethora of additional personal problems, I've been seeing a counselor who is an expert on ADHD, among other things, and she agreed that testing out the medication would be good for me.
I've generally found that the 18 mgs is too little for me, the 36 mg is a little too much but generally right for me, and 54 does more of what the 36 mgs did for me but with added severe anxiety and zombiefication. I was going to report this to my ADHD doc this Friday (June 6th) and ask for a 36 mg prescription. However, as I decided to test-drive the 36 and 54 mgs dosages again this weekend, I experienced new strong side effects, which greatly worried me. Before, I did experience some side effects, which were very small and manageable - mostly a dry mouth, sensitivity to heat and cold, and slightly blurred vision when the meds wore off, and I also "crashed" a couple of times (low mood, anxiety, feeling spaced out) but it was not that bad since I knew it would go away and it did, after 2 or 3 hours. Once I felt pretty anxious all day on the 36 but it might have been due to the weather (atmospheric pressure changes).
Last weekend I took 36 mgs Friday, 36 Saturday, and 54 mgs Sunday, and the effects I felt were high anxiety and, most disturbingly, a sort of muscle tension in my left pectoral muscle, neck and my left arm. I also had a tingly feeling at the base of my throat like I was going to cough but just wouldn't. This feeling started Friday morning with the anxiety, which was due to the fact that I was going to go to work on Concerta for the first time, and also, due to the fact that I measured my blood pressure with a wrist monitor and got a reading of 139/89 with a 90 pulse, which I found scary since before, even on the 54 mgs my blood pressure was around 120 / 78 with a pulse of 85 (I was told to measure blood pressure regularly while on the Concerta). I have since realized that the wrist monitor is not reliable at all, since it can give 4 consecutive readings varying by 30 points in the same body / hand position, with readings done in 5 second intervals. Still, the anxiety this initially caused was carried through the day and over the weekend, and the tightness in my left pectoral muscle, neck, jaw and left arm came back every day I took the Concerta that weekend. Initially I thought this was chest pressure, but I tracked the location of the pressure to my muscles, with slight pain at the top of my chest. The left side of my neck was rock-hard to touch. I also experienced some shortness of breath (like I had to make more of an effort to expand my chest while taking a breath).
Has anyone experienced anything like that? What are your thoughts on the symptoms? I must point out that I did have a very similar experience once in the past (3 years ago), including the tightness in my arm, pectoral muscle and neck, and the slightly shallow breathing, in what was probably a panic attack. I went to the ER, they examined me, took my blood pressure, x-rayed my chest, and gave me a diazepam, an electrolyte drip and sent me home after 3 hours telling me to relax Also, for the week before the weekend when I felt these effects, I had been taking a new med for my varicose veins, i.e. Diosmin, which "prolongs the vasoconstrictor effect of noradrenaline on the vein wall, increasing venous tone, and therefore reducing venous capacitance, distensibility, and stasis" (Wikipedia entry), so maybe its vasoconstrictor action intensified Concerta's effects on noradrenaline. I had an EKG and full bloodwork done before I saw my doc for the first time and there was nothing wrong with anything there. Also, I had some ticks as a child, one of which included tilting my head to the left and bringing my shoulder up to support my cheek (the only way I can describe that), which is directly reflective of which muscles became tense in my last weekend's experiences.
It's very important for me to find an explanation for these effects so I can talk about ways of combating / preventing them with my doc. Although Concerta takes away some of my sense of humor and makes me a little too serious, its effects on the sense of time, making and sticking to plans and sensing my thoughts has been incredible, and I can't emulate that with any coping strategy. Without it, I don't see how I will be able to make the crucial changes in my lifestyle I need to make (e.g. finding a better job), even though I can't take it every day because I need the disorganized impulsiveness for my current (dead-end, low-paying) job (of 6 years). The problem is that the only ADHD meds available in my country are Concerta and Strattera, and Strattera is cost-prohibitive (at over $350/month). So I really want to find a way to be able to use Concerta at least on the weekends until I can maybe move to another country.
Oh and I forgot to mention that my doc has an eight-week waiting list, and probably more now during the summer, so I would really like to come in with some options to avoid having to wait for 3 months just to bring her a new EKG or whatever.
I would consult with a cardiologist very soon. You are exhibiting signs of cardiac trouble. The concerta could be exacerbating an existing condition. An EKG has limited value. You should probably have a stress EKG, a doppler study of the corotid arteries and discuss your medication with a cardiologist. I am a nurse and worked in the ICU for years. We did continuous monitoring of our patients with frequent blood pressures, sometimes every five minutes. They will vary. At times they vary quite a bit. We would keep an eye on them if they had gross fluctuations. This may not be anything to be alarmed about but is worth mentioning to a cardiologist. Your heart rate increased which is secondary to the medication. Again, worth mentioning to a cardiologist.
I hope you will consider seeing someone for a very thorough exam. You sure don't want to have a cardiac event due to medication. I hope this helps.
About the varying blood pressure: I mentioned this but it was only due to my cheap, faulty (wrist) monitor. I "tested" it in many different ways, e.g. I measured my BP every 30 seconds (literally) for 5 minutes and EVERY result was different, e.g. 111/78 -->135/85-->125/69-->115/78 etc. Same with pulse varying by approx 5 beats up and down. But neither my BP nor pulse was never really very high, I usually have a BP of 120/80 (from standardized tests) and even in the varying readouts it never went higher than 139/80. If I experienced any chest pain or had a BP/pulse reading which was clearly "high", I would have instantly panicked and gone to the ER I'm seeing my ADHD doc (a neurologist) in 3 days and I'm going to mention this all to her, of course, then probably go on to see a cardiologist or at least do a stress EKG. But like I said, I was also wondering about drug interactions with a phlebotropic drug, which is essentially a vasoconstrictor, and things like panic attacks and tics, etc. These symptoms began only AFTER I measured my BP (with my faulty monitor) and saw that it was 139/78 and got scared and anxious seeing it so high.
Your blood pressure and heart rate are never static. They change constantly. Your blood pressures were not very high. Some doctors would just monitor the values and may not treat it.
As for interactions with a phlebotropic drug, I do not find anything that suggests any interaction. To be sure of this call a pharmacist. They can tell you for sure. Phlebotropic drugs are a type of constrictor in that they prolong the venous constriction which will aid in venous return. They do not cause increased constriction as in greater venous wall pressure. I would ask a pharmacist this question though.
Concerta has been associated with panic attacks and other signs of anxiety. It is now recommended that everyone who is to take concerta or other stimulant medications have an EKG. With your experience taking the med. and the physical symptoms you experienced I would think it prudent to investigate things further.
I just started taking Concerta a week ago. This week I have cried every day and the past three days had extreme paralyzing panic attacks. I also had my legs tense up and cease violently during sleep last night, it was extremely painful. I have had shortness of breath for a few days now. NEEDLESS to say, I quit taking it yesterday, but today am still having shortness of breath and EXTREME anxiety. Hope this helps, you helped me
I forgot about this thread - I later discovered I have migraine (aura)-like symptoms and this was where the tightness was from (in my case, it makes the left side of my body numb, and it happens when I take concerta or any kind of vein-constricting drug after having slept very little). Plus a lot of anxiety at the new medication. It's all gone now (the aura happens very rarely).